According to the National Institute on Drug Abuse, over 30 percent of drug overdoses in the United States that involve opioids are also associated with the use of benzodiazepines. A dangerous combination of opioid and “benzo” use is on the rise, especially among college students.

Deaths related to opioid abuse in those under the age of 24 nearly doubled from 2005 to 2015, with opioid-related emergency room visits also doubling over a five-year period. From 2005 to 2011, there were close to one million ER visits that involved a combination of opioid and benzo use.

What Are Opioids?

Opioids are painkillers that can be prescribed by a physician. Some generic examples of opioids are morphine, hydrocodone and buprenorphine. Brand names include OxyContin, Percocet, Vicodin and Demerol while heroin is an illegal opioid.

These narcotics, when used for recreational or medical purposes, cause sedation and other side effects in addition to relieving pain symptoms. Opioids can become physically addictive and lose their effectiveness over long-term use, causing the person using the drug to increase dosages in order to feel the same effects.

What Are Benzodiazepines?

Benzodiazepines are tranquilizers. Some brand names that are familiar to most people are Valium and Xanax. These medications are prescribed to treat conditions such as anxiety, insomnia, muscle spasms and seizures. Benzos are abused commonly, mainly due to their easy availability. When opioid and benzo drugs are taken together, the combination can be dangerous—even deadly.

Opioid and Benzo Use in College Students

Many Americans are aware of the current opioid epidemic sweeping across the country, affecting everyone from high school students to senior citizens. There is also a benzodiazepine epidemic that is happening, particularly those of college age. Benzos are perceived to help students deal with school-related anxieties and are also prevalent at parties. Some discover that when benzos are mixed with opioids or alcohol, the effects are much stronger.

Some college students may be given legal prescriptions for benzos in order to help with sleeplessness, anxiety or symptoms of depression. Others may decide to purchase benzos illegally to get high or enhance the high from using opioids.

Using opioids and benzos together decreases heart rate and breathing, increasing the risk of overdose, coma and death.

Recognizing Addiction

Early detection of addiction can be the key to a successful recovery. College students are often under a lot of pressure to do well in school, fit in with peers and deal with living away from home. Some turn to using drugs like opioids and benzos to ease the stress. Here are some signs to help recognize a growing problem with opioid and benzo abuse:

  • Academic performance is slipping
  • Weight changes
  • Isolation
  • Withdrawing from friends, activities
  • Pill bottles with no label
  • Sudden troubles with the law
  • Traffic accidents
  • Sudden violent disturbances
  • Risky sexual behavior
  • Missing classes
  • Forgetfulness
  • Loss of motivation
  • Depression

If you or your loved one exhibit these signs of addiction, reach out for help. If you’re worried about your child who is a college student, make time for regularly scheduled talks and visits so you can stay involved and address any unsettling issues. Feeling the social stigma of being pegged an “addict” may keep many students from seeking help on their own, yet finding and sticking with the right treatment plan as soon as possible is essential to recovery.